Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 120, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 26, 2020, 2:09 PM EDT for Holmes County, Ohio. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2020, 2:09 PM EDT (18:09 UTC)
- Expired
- Aug 26, 2020, 2:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Holmes County, OH
The radar
The Cleveland radar (KCLE), 102 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 2:17 PM EDT | TSTM WND DMG | 8 Ese Millersburg, OH | SMALL TREE DOWN IN CHARM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1697 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
909
WUUS51 KCLE 261809
SVRCLE
OHC075-261845-
/O.NEW.KCLE.SV.W.0120.200826T1809Z-200826T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
209 PM EDT Wed Aug 26 2020
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southeastern Holmes County in northeastern Ohio...
* Until 245 PM EDT.
* At 209 PM EDT, a severe thunderstorm was located over Walnut Creek,
or 7 miles east of Millersburg, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Berlin, Walnut Creek, Farmerstown, Baltic and Charm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4045 8179 4045 8186 4060 8187 4061 8178
4053 8167 4044 8167 4044 8178
TIME...MOT...LOC 1809Z 313DEG 21KT 4052 8177
HAIL...1.00IN
WIND...60MPH
$$
Kahn3 follow-up statements
731
WWUS51 KCLE 261817
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
217 PM EDT Wed Aug 26 2020
OHC075-261845-
/O.CON.KCLE.SV.W.0120.000000T0000Z-200826T1845Z/
Holmes OH-
217 PM EDT Wed Aug 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN HOLMES COUNTY...
At 216 PM EDT, a severe thunderstorm was located over Farmerstown, or
10 miles southeast of Millersburg, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Walnut Creek, Farmerstown, Baltic and Charm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4045 8179 4045 8186 4053 8183 4056 8171
4053 8167 4044 8167 4044 8178
TIME...MOT...LOC 1816Z 313DEG 21KT 4049 8173
HAIL...1.00IN
WIND...60MPH
$$
Kahn506
WWUS51 KCLE 261833
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
233 PM EDT Wed Aug 26 2020
OHC075-261845-
/O.CON.KCLE.SV.W.0120.000000T0000Z-200826T1845Z/
Holmes OH-
233 PM EDT Wed Aug 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN HOLMES COUNTY...
At 233 PM EDT, a severe thunderstorm was located near Sugarcreek, or
10 miles southwest of Dover, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Farmerstown and Baltic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4045 8179 4045 8186 4048 8185 4049 8167
4044 8167 4044 8178
TIME...MOT...LOC 1833Z 313DEG 21KT 4042 8163
HAIL...<.75IN
WIND...60MPH
$$
Kahn284
WWUS51 KCLE 261835
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
235 PM EDT Wed Aug 26 2020
OHC075-261845-
/O.EXP.KCLE.SV.W.0120.000000T0000Z-200826T1845Z/
Holmes OH-
235 PM EDT Wed Aug 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOLMES COUNTY
WILL EXPIRE AT 245 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4045 8179 4045 8186 4048 8185 4049 8167
4044 8167 4044 8178
TIME...MOT...LOC 1835Z 313DEG 21KT 4042 8162
$$
KahnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:51 PM EDT, 18 minutes earlier.
Area forecast discussion, Aug 26, 1:51 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 151 PM EDT Wed Aug 26 2020 .SYNOPSIS... A warm front drifts northeastward across our region this morning through early evening as a low moves from northern Manitoba to northern Ontario. Behind the front, a high centered over the southern Appalachians extends a weak ridge over northern Ohio and northwest Pennsylvania. A cold front should begin crossing Lake Erie from northwest to southeast Thursday evening as the aforementioned low moves from northern Ontario toward New England. && .NEAR TERM /THROUGH THURSDAY/... Very nice outflow boundary moved south into the area and intersected with the warm front across the southwestern quadrant of the forecast area. Convection developed south of the warm front from Marion to Richland down to Knox County this afternoon. Expecting this activity to move southeast during the afternoon with the warm front slowly lifting northeast by this evening. Activity over the northeast continues to weaken as it moves southeast and north of the warm front. Update to include showers and thunderstorms across the southwest portions of the area. Original Discussion... Northwesterly flow aloft and embedded shortwave disturbances affect our CWA today as a longwave ridge builds eastward over the western Great Lakes and a longwave trough axis persists over the Canadian Maritimes. At the surface, a warm front drifts northeastward over our region this morning through early evening as a low moves from northern Manitoba to northern Ontario. On the cool side of the surface warm front, isentropic lift aloft has already generated scattered showers and thunderstorms over portions of the Upper Great Lakes and Lower Michigan. These showers and thunderstorms will develop southeastward through our region, along and ahead of the warm front, between roughly daybreak this morning and nightfall this evening. Given the expected progression of the front, the best chance for showers and storms in our CWA exists along and northeast of roughly a Toledo to Mount Vernon line. In addition, the shower and storm threat will progress northeastward with time. The convection should tend to be surface-based on the warm side of the front and elevated along the cool side of the front. Primarily moderate instability and moderate to perhaps strong effective bulk shear will support organized storms, including a few supercells. Severe thunderstorms are possible, especially this afternoon through early evening. Moderate to strong DCAPE will contribute to damaging wind gusts being the primary threat from any surface-based severe storm. Melting levels may support marginally-severe hail around the size of quarters, with the best chance for quarter-size hail accompanying any supercell. Given the potential for backed surface winds to enhance low- level vertical shear just ahead of the surface warm front, there is a very small chance for a brief and weak tornado in far- northeast Ohio or northwest PA late this afternoon or early evening. Of note, the southeastward forward motion of showers and thunderstorms will essentially parallel the front. Localized flash flooding from training showers and storms cannot be ruled-out, but fairly-fast storm motions should greatly curb this threat. Today's high temperatures will range from near 80 degrees in northwest PA to the lower 90's along and near the I-75 corridor. Northwesterly flow aloft becomes more westerly tonight and Thursday as the longwave ridge upstream of our CWA is flattened by additional shortwave disturbances. Mainly fair weather is likely tonight as a surface high centered over the southern Appalachians extends a weak ridge over our area. Isolated lingering showers and thunderstorms in vicinity of the departing warm front should exit northwest PA and vicinity by late evening. Tonight will be muggy behind the warm front, with lows reaching the mid 60's to mid 70's. On Thursday, a cold front should move southeastward and begin crossing Lake Erie by early evening as the aforementioned surface low moves from northern Ontario toward New England. Odds favor dry weather for the bulk of Thursday. However, scattered showers and thunderstorms associated with the approaching cold front may impact our CWA during the afternoon and early evening. Moderate to strong instability, moderate effective bulk shear, and moderate to strong DCAPE may allow a few storms to become severe and produce damaging wind gusts. Marginally-severe hail is also possible. Thursday afternoon's highs should reach the 80's to lower 90's. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... The short term forecast period will be one to watch across the region as active weather is expected with the combination of a synoptic system from the northwest and the remnants of Laura moving through the Ohio Valley. Overall, the forecast guidance in the short term appears ambitious with moisture and forcing precipitation and have tried to keep a more conservative forecast in regards to PoPs through the period. On Thursday, a cold front will be somewhere to the north of Lake Erie and will be a loose forcing mechanism for shower and thunderstorm activity on Thursday night. The area seems to be well capped during the day on Thursday and this may erode a bit towards the evening hours in the northern portion of the area. Have maintained some likely PoPs in far NE OH/NW PA on Thursday night. Plenty of uncertainty still exists with the Friday forecast. The forecast area will remain in between three features: a stalled front somewhere in the vicinity of Lake Erie, a shortwave trough and associated strengthening surface low over the western Great Lakes, and the remnants of Laura over the middle Mississippi River Valley. During the first half of Friday, tough to see any consistent forcing mechanism for precipitation and do not believe that the area will see diurnally forced convection. Therefore, have precipitation mentioned in the forecast but left it below most of the guidance values. The three aforementioned features encroach into the region on Friday night and believe that shower and thunderstorm activity is more certain and have PoPs to 70 percent. The deepening surface low will be north of the area on Saturday morning and extend a cold front across the area during the day on Saturday. Residual tropical moisture ahead of this front will allow for convective activity to continue and maintained higher PoPs. The front will be east of the area on Saturday night and have a dry forecast heading into the second half of the weekend. Cannot rule out the potential for severe weather and flooding on Friday and Saturday with these systems. Temperatures on Friday will be warmer than normal in the mid to upper 80s becoming cooler with convection and the cold front on Saturday with highs in the lower 80s. && .LONG TERM /SUNDAY THROUGH TUESDAY/... A cooler and drier airmass will provide temperatures in the 70s and dry weather across most of the area on Sunday. Some showers cannot be ruled out in NW PA Sunday morning before high pressure builds south out of Canada. Dry weather will linger through Monday with high temps remaining in the 70s. The extended guidance diverges Monday night into Tuesday and have opted to keep PoPs generic chance through the rest of the period. Regardless of precipitation chances, high temps will return to the 80s across most of the area on Tuesday. && .AVIATION /18Z Wednesday THROUGH Monday/... A warm front lies from about Findlay to south of Mansfield at this time and showers and thunderstorms have developed south of the boundary. Expecting this activity to continue to move southeast of the area during the afternoon. A bit more stable environment is located northeast of the warm front over northern Ohio and northwest Pennsylvania. Showers continue to weaken at this time. Expecting mostly VFR conditions overnight tonight into tomorrow in the warm sector with mainly high clouds. Winds will increase to 15 to 30 knots by tomorrow morning at Erie. Otherwise, around 12 to 14 knots elsewhere. Outlook...Non-VFR possible with occasional showers and thunderstorms through this weekend. Best chance for showers, storms, and non-VFR expected Friday into Saturday. Non-VFR possible Monday. && .MARINE... A fairly active marine weather period is expected through Saturday as several features will bring enhanced winds or showers and thunderstorms over the next several days. A warm front is expected to cross the lake today and showers and thunderstorms will move across the lake ahead of the front. Winds will generally be out of the south today and the offshore flow should not present many issues for the nearshore water conditions. Southwest winds will increase on the lake on Thursday as high pressure ridges in from the south and a weak cold front enters from the north. The strong pressure gradient should allow for southwest winds to 20 knots and waves will increase over the eastern half of Lake Erie. Small Craft Advisory headlines are possible. The Friday forecast for Lake Erie is a bit tricky as the stalled front will still be in the vicinity of the lake. Believe that this feature will be north of the lake and southerly flow will be favored. The remnants of Laura will knock high pressure east of the region and winds will be less strong on Friday. Warm air over the region could allow for more shower and thunderstorm activity on the lake. A deepening low pressure system and associated cold front will enter from the northwest on Saturday and southerly winds will increase with this synoptic system. The cold front passes over the lake on Saturday afternoon and west to northwest winds will be favored through the rest of the weekend. Somewhat strong onshore flow will allow for higher waves and another period of Small Craft Advisory headlines are possible. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Jaszka NEAR TERM...Jaszka/Lombardy SHORT TERM...Sefcovic LONG TERM...Maines AVIATION...Lombardy MARINE...Sefcovic
Hazardous weather outlook, Aug 26, 10:04 AM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 1004 AM EDT Wed Aug 26 2020 LEZ142>147-162>167-OHZ003-006>013-017>023-027>033-036>038-047-271415- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-Lucas- Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-Seneca- Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland- Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- 1004 AM EDT Wed Aug 26 2020 This Hazardous Weather Outlook is for central Lake Erie, western Lake Erie, north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe thunderstorms are possible Thursday afternoon and early evening as a cold front approaches from the north. Gulf moisture associated with the remnants of Hurricane Laura will approach the region Friday into Saturday. This will interact with a front approaching from the north to create the potential of heavy rainfall. Severe thunderstorms are also possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-148-149-168-169-OHZ014-089-PAZ001>003-271415- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Ashtabula Inland- Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 1004 AM EDT Wed Aug 26 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms are possible this afternoon and early evening. Damaging wind gusts and quarter-size hail are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe thunderstorms are possible Thursday afternoon and early evening as a cold front approaches from the north. Gulf moisture associated with the remnants of Hurricane Laura will approach the region Friday into Saturday. This will interact with a front approaching from the north to create the potential of heavy rainfall. Severe thunderstorms are also possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 26, 1:20 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
120 PM EDT Wed Aug 26 2020
OHZ031-032-038-261800-
Holmes-Stark-Wayne-
120 PM EDT Wed Aug 26 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STARK...SOUTHERN
WAYNE AND NORTHEASTERN HOLMES COUNTIES...
At 120 PM EDT, a strong thunderstorm was located near Shreve, or near
Wooster, moving southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wooster, Berlin, Walnut Creek, Brewster, Shreve, Holmesville, Wilmot,
Mount Eaton, Winesburg, Apple Creek, Beach City, Fredericksburg and
Mount Hope.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4069 8212 4080 8211 4082 8199 4082 8183
4067 8145 4066 8144 4066 8146 4063 8167
4054 8166 4054 8167 4046 8167
TIME...MOT...LOC 1720Z 298DEG 25KT 4073 8196
KahnSpecial weather statement, Aug 26, 1:48 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Cleveland OH
148 PM EDT Wed Aug 26 2020
OHZ038-261830-
Holmes-
148 PM EDT Wed Aug 26 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HOLMES COUNTY...
At 148 PM EDT, a strong thunderstorm was located over Holmesville, or
near Millersburg, moving southeast at 20 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Millersburg, Berlin, Walnut Creek, Sugarcreek, Killbuck, Holmesville,
Farmerstown, Baltic, Mount Hope and Charm.
LAT...LON 4066 8205 4067 8182 4054 8166 4045 8167
4045 8198
TIME...MOT...LOC 1748Z 335DEG 18KT 4061 8191
KahnThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:20 PM EDT | Special Weather Statement | CLE | Holmes | 40 min |
| Aug 26, 1:48 PM EDT | Special Weather Statement | CLE | Holmes | 42 min |
| Aug 26, 3:38 PM EDT | Small Craft Advisory | CLE | 30 hr | |
| Aug 26, 3:39 PM EDT | Beach Hazards Statement | CLE | Ashtabula, Cuyahoga, Lake | 30 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.